Thunderstorm Wind, Lake
- When
- July 2, 9:15 PM EST
- Where
- Lake County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.770, -81.050
Thunderstorm winds downed a large tree.
Showers and thunderstorms fired up ahead of an approaching cold front during the evening hours on July 2nd. A large cluster of thunderstorms entered the waters of Lake Erie from the north, and pushed to the southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms fired up ahead of an approaching cold front during the evening hours on July 2nd. A large cluster of thunderstorms entered the waters of Lake Erie from the north, and pushed to the southeast. The convection hit the lakeshore east of Cleveland shortly before 9:00pm EST. An hour later, locations along the shoreline west of Cleveland were hit. Severe thunderstorms continued to roll through the area for the next few hours before coming to an end.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 2, 8:09 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 909 PM EDT SAT JUL 2 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION OVERNIGHT...FOLLOWED BY HIGH PRESSURE FROM SUNDAY INTO MID WEEK. DRIER AND MORE SEASONABLE WEATHER IS EXPECTED IN THIS PATTERN. THERE WILL BE A GRADUAL WARM UP EACH DAY...WITH ANOTHER COLD FRONTAL PASSAGE EXPECTED WEDNESDAY NIGHT. && .NEAR TERM /THROUGH SUNDAY/... LINEAR MCS MOVING SOUTH ACROSS THE LAKE AT THIS TIME. WIDESPREAD REPORTS OF DAMAGE RECEIVED BY SPC IN SOUTHWEST ONTARIO WITH THIS LINE. THE AIR MASS SOUTH OF LAKE ERIE IS SLIGHTLY MORE STABLE AND CAPPED. THE STORMS WILL LIKELY WEAKEN AS THEY MOVE SOUTH ACROSS THE LAKE BUT ISOLATED WIND DAMAGE IS STILL POSSIBLE WITH THE MCS. I WILL UPDATE ZONES TO INCREASE PROBABILITY OF THUNDERSTORMS IN THE AREAS NEAR THE LAKE. I WILL KEEP HIGH CHANCE/LIKELY FOR THE SOUTHERN SECTIONS OF THE AREA. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... SFC HIGH PRES WILL BUILD IN BEHIND THE FRONT WITH DRIER AIR ERODING THE MUGGY CONDITIONS ACROSS THE REGION. THICKNESSES ARE NOT DROPPING MUCH BEHIND THE FRONT...SO TEMPS WILL BE SEASONABLE IN THE LOWER 80S...COOLER NEAR THE LAKESHORE WITH NW WINDS. H850 TEMPS WILL BE RISING ON THE 4TH SO WILL SEE TEMPS A FEW DEG WARMER ON MON. A VORT MAX IS PROGGED TO SWING THROUGH THE AREA EARLY MON...HOWEVER GIVEN HOW DRY THE AIRMASS IS NOT ANTICIPATING SHOWERS AT THIS TIME. THERE WILL BE AN INCREASE IN CLOUD COVER AS IT PASSES...BUT THIS SHOULD CLEAR OUT BY THE AFTERNOON. ANOTHER SEASONABLE AND DRY DAY ON TAP FOR TUE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... GFS AND ECMWF BOTH TRENDING WITH A WEAK COLD FRONT TO PUSH ACROSS THE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT. THIS FAR OUT INSTEAD OF GOING LIKELY POPS WENT 40 POP WITH SCATTERED TSRA. CHANCE FOR A FEW LINGERING SHOWERS/TSRA IN THE SE THURSDAY MORNING. AFTER THAT HIGH PRESSURE MOVES OVER THE AREA AND HOLDS FAST THROUGH THE FORECAST PERIOD. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... FIRST CONCERN IS CONVECTION ON THE HORIZON ALONG COLD FRONT FROM DETROIT TO NORTHEAST INDIANA. MUCH OF IT IS TRENDING MORE SOUTHEAST SO SEGMENT OVER ONTARIO ON TARGET FOR CLE/ERI/YNG. SECOND MAJOR SEGMENT OVER NRN IND MAY CLIP FDY. IN BETWEEN NEW CONVECTION MAY ALSO DEVELOP. ALL OF THIS IS WITH A COLD FRONT THAT WILL MOVE ACROSS TONIGHT. MAY GET SCT-BKN 030-040 IN THE WAKE OF THE FRONT EARLY SUNDAY MORNING...BUT IMPROVING BY MIDDAY. HIGH PRESSURE FOR THE REMAINDER OF SUNDAY. OUTLOOK...NON-VFR POSSIBLE SUNDAY MORNING IN THUNDER/BR. && .MARINE... WATCHING A LING OF STRONG THUNDERSTORMS ACROSS SE LOWER MI INTO ONTARIO MOVING SOUTHEAST. WILL HAVE TO KEEP AN EYE ON THIS ACROSS WATERS EAST OF CLE AFTER DARK. OTHERWISE SCATTERED SHOWERS/TS POSSIBLE ACROSS THE WEST HALF. SOUTH TO SOUTHWEST FLOW OVER THE LAKE NOW WILL TURN TO THE NORTHWEST OVERNIGHT WITH THE PASSAGE OF A COLD FRONT. OUTSIDE OF THUNDERSTORMS DO NOT EXPECT WIND SPEEDS TO EXCEED 15 KNOTS OVERNIGHT SO DO NOT EXPECT A SMALL CRAFT ADVISORY. LIGHT WIND SPEEDS WILL OCCUR FROM A NORTHERLY DIRECTION INTO MONDAY. WEST TO SOUTHWEST WINDS SHOULD RETURN ON WEDNESDAY AHEAD OF THE NEXT WEAK COLD FRONT. MODELS IN AGREEMENT MOVING WEAK FRONT ACROSS THE LAKE WEDNESDAY NIGHT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...JAMISON NEAR TERM...GARNET SHORT TERM...JAMISON LONG TERM...DJB AVIATION...OUDEMAN MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 518 AM EDT SAT JUL 2 2011 LEZ061-142>149-162>169-OHZ010>014-020>023-029>033-037-038-047-089- PAZ001>003-031000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA- LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND- ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 518 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>009-017>019-027-028-036-031000- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT- CRAWFORD-MARION- 518 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. TEMPERATURES THIS AFTERNOON ARE EXPECTED TO RANGE AROUND THE LOWER 90S. THE TEMPERATURES COMBINED WITH HUMIDITY WILL CAUSE HEAT INDEX VALUES TO RANGE APPROACHING 100 DEGREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 913 PM EDT SAT JUL 2 2011 OHZ014-089-PAZ001>003-030215- CRAWFORD PA-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA- ASHTABULA LAKESHORE OH- 913 PM EDT SAT JUL 2 2011 A LINE OF THUNDERSTORMS IS MOVING SOUTH ACROSS LAKE ERIE FROM CANADA. WHILE THIS LINE OF STORMS IS SHOWING A GENERAL WEAKENING PATTERN...STRONG GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING ARE POSSIBLE. THIS LINE WILL BE APPROACHING THE NEARSHORE AREAS OF LAKE ERIE BY 10PM. GARNET
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1012 PM EDT SAT JUL 2 2011 OHZ007>012-030245- CUYAHOGA OH-LORAIN OH-OTTAWA OH-LAKE OH-SANDUSKY OH-ERIE OH- 1012 PM EDT SAT JUL 2 2011 ...STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS LAKE ERIE... A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS AND FREQUENT LIGHTNING ARE SINKING SOUTHWARD ACROSS LAKE ERIE. THESE STORMS ARE EXPECTED TO MOVE ASHORE BETWEEN NOW AND MIDNIGHT...AFFECTING THE ISLANDS FIRST. THEY MAY HAVE GUSTS IN EXCESS OF 50 MPH. OUTFLOW IN ADVANCE OF THESE STORMS IS PRODUCING GUSTS BETWEEN 25 AND 35 MPH. OUDEMAN
The Cleveland radar (KCLE), 78 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
4 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed several large tree branches.
Thunderstorm winds downed numerous large tree branches in the area.
Thunderstorm winds downed several large trees. Power outages resulted from the downed trees on powerlines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324218, 324217, 324220, 324219.